Alcohol is the No.1 drug implicated alone or with other drugs in overdose deaths here in Ireland. 1 in 4 deaths of males aged 15-39 is due to alcohol. Find out about the risks and what warning signs to watch out for.
Alcohol and Overdose
Alcohol is the No.1 drug alone or in combination with other drugs implicated in overdose deaths here in Ireland. Over 370 lives in Ireland are lost every year as a result of overdose. Know.The Risks and Know.The.Warning.Signs.
How Does it Happen?
Alcohol poisoning occurs when a person drinks a toxic amount of alcohol, usually over a short period of time (binge drinking). Mixing alcohol with drugs including prescriptions drugs (including anti-depressants) can significantly increase your risk of overdose.
What is Classified as Binge Drinking?
Binge drinking usually refers to drinking lots of alcohol in a short space of time or drinking to get drunk. Binge drinking is classified as consuming the following number of units, drinks calculator available here
- 6 or more Standard Drinks in one sitting (for example three pints of 4.5% beer)
What is a Standard drink?
A standard drink is a measure of alcohol. In Ireland, one standard drink contains 10 grams of pure alcohol, taking the average person about one hour to process although this will vary from person to person. One Unit of alcohol is not the same as one standard drink, one unit is usually used in the UK and it refers to 8grams of pure alcohol.
Signs and symptoms of alcohol poisoning
These are not limited too but may include the following signs and symptoms:
- severely slurred speech
- loss of co-ordination
- irregular or slow breathing
- pale or blue-tinged skin caused by low body temperature (hypothermia)
- being conscious but unresponsive (stupor)
- passing out and being unconscious
When to seek medical help
If you suspect alcohol poisoning, dial 999 immediately to request an ambulance.
While you're waiting:
- Do not leave the person alone or do no leave them to 'sleep it off'
- Try to keep them sitting up and awake
- Give them water if they can drink it
- If they have passed out, lie them on their side in the recovery position and check they're breathing properly
- Keep them warm
- Stay with them
The level of alcohol in a person's blood can continue to rise for up to 30 to 40 minutes after their last drink so be prepared that symptoms can suddenly become much more severe. Do'nt try to "sober them up" this will not help and may even be dangerous.
Tips for keeing Safe
- Leave a gap between drinks and hydarte with some water between drinks
- Don't top up your class before you have finished, its hard to keep track if you keep filling
- Try an alternate with a lower strength drink or add more mixer
- Use a measure don't free pour
- If youre drinking pints, try a half pint or bottle instead or a half meausre of spirits
- Charge your phone before you go out in case you need help
- Make sure you drink with people you know, they will better placed to sense if you are in trouble and can advise medical staff of what you have consumed